American Journal of Respiratory Critical Care Medicine.">

Aug 29, 2014 — Sedation is commonly used in the intensive care unit (ICU) to make patients that require mechanical ventilation more comfortable, and less anxious. What many don’t realize is that sedation can have serious side effects, including delirium, that can endanger a patient’s life. My guests Dr. Richard Barton, Director of Surgical Critical Care at University Hospital, and Nick Lonardo, Pharmacy, Clinical Coordinator, describe the hazards and how to avoid them. The research behind their recommendations were published in the American Journal of Respiratory Critical Care Medicine.

Interview

Announcer: Examining the latest research and telling you about the latest breakthroughs, the Science and Research Show is on The Scope.

Interviewer: Sedation is commonly used in the intensive care unit to make patients that require mechanical ventilation more comfortable and less anxious. What many don't realize is that sedation can have side effects that can endanger the patient's life. My guest is Dr. Richard Barton, Director of Surgical Critical Care at the University Hospital, and Nick Lonardo, Pharmacy Clinical Coordinator are investigating best practices for sedation use in the ICU.

Dr. Barton, what is the problem that you're concerned with?

Dr. Richard Barton: First, let me describe the patients that we have in the surgical and intensive care units. We can have patients with trauma, with sepsis, with major surgical complications. In other words, I'm describing to you some of the sickest patients in the world. Many have respiratory failure to a varying degree. Those patients require mechanical ventilation.

What really does that mean? That means we have a machine that helps the patient breathe, but in order to do this these people have an endotracheal tube, which is stiffer and bigger than a soda straw, smaller than a garden hose. But the point is it is through the patient's open mouth, through their vocal chords, and into their trachea.

Interviewer: Very uncomfortable, I bet.

Dr. Richard Barton: Yes, well, imagine what it feels like when you stick your finger down your throat; it makes you throw up. Imagine having that sensation for hours, days, weeks. So it's very uncomfortable, and yet their very life depends on these monitoring devices, and particularly upon the ventilator and the tube that's in their windpipe.

Interviewer: Sedation is important so that they can basically receive the care that they need.

Dr. Richard Barton: Yes.

Interviewer: What can you tell us about the sedatives that are commonly used in the ICU?

Dr. Richard Barton: This all really began 10 years or more ago when we had patients who had received continuous infusions of benzodiazapine drugs, who would then take days and sometimes even weeks to wake up.

Interviewer: And do you have anything to add to that?

Nick Lonardo: Patients with renal failure, patients with liver dysfunction don't clear benzodiazepines rapidly, and those patients have a prolonged, almost an oversedation picture. These patients will first of all say on a ventilator longer, because they have to be cleared mentally in order to get the endotracheal tube pulled out. And so by staying on a ventilator longer, this put them at risk for ventilator associated pneumonia and all of the other complications that come from being bedridden in an ICU, not getting up early enough and ambulating, so a lot of these things. And delirium in particular, patients would stay delirious and agitated for days on end sometimes.

Interviewer: Well, that was something I wanted to talk about. Something I find interesting is that benzodiazapine more frequently causes delirium and patients with long bouts of delirium are more likely to have an extended hospital stay or even die. I'm wondering what the link is between delirium and these terrible outcomes?

Dr. Richard Barton: There have been associations in other studies, other situations, showing that delirium, which is really altered thought, almost like psychosis, that delirium is associated with not only poor immediate outcomes, but with actual decrease in mental function, if you will, over the long term. In other words, you don't want to be delirious for long periods of time. It literally seems to permanently alter brain function.

Interviewer: And is it the delirium that directly harms the individual, or is the delirium an indicator that something else is wrong?

Dr. Richard Barton: I think that's an excellent question, and I'm not sure that I know the answer.

Nick Lonardo: Do you know what? There is no answer. We don't know. We simply don't know. We know that the duration of delirium that we see in the ICU is strongly independently associated with increased six month mortality. But we do not know the mechanism of why that is so. The age old question is do you die with delirium or do you die because of it? And I do not believe anybody has been able to discern that.

Interviewer: So you've found that patients fared better with one sedative, Propofol, than with benzodiazepines.

Nick Lonardo: Propofol is a drug that has a very rapid onset, but a very short duration of action and so it is much more predictable in terms of its sedative effects. You can keep propofol on literally for days, and turn it off and your patient will awaken usually within an hour or so.

So we looked at data from 2003 through 2009 in the Project Impact Database that came out of 104 ICUs throughout the country. And when they met inclusion/exclusion criteria there were 13,692 patients. And when we did the statistics, we were able to see a decrease in mortality associated with the propofol group, decreased time on the ventilator, decreased time in the ICU, and increased ventilator associated pneumonias associated with the benzodiazepines. The most unexpected thing that we saw was a reduction in mortality, and that had not been shown before.

Interviewer: Are these changes that are taking place across the country, or is it kind of tricky to enforce these recommendations?

Nick Lonardo: That's a good question. I looked at some surveys, I think, as recently as 2006, but at that time there were still quite a few hospitals still using benzodiazepines. The 2013 guidelines have come out from the Society of Critical Care Medicine and they have now encouraged going away from benzodiazepines for sedation and are now recommending either propofol or dexmedetomidine. So the entire world, really, of critical care is becoming more aware of the potential dangers of sedatives in the ICU.

I think our paper is just one more of many that have really highlighted the dangers of benzodiazepines in particular, but I would also say oversedation in general. We now only lightly sedate our patients. The standard of practice is to wake them up once or twice a day, and to try to get the patient up and walking as soon as possible, and to avoid all these neuro-active drugs if at all possible.

Dr. Richard Barton: The only thing that I would have to say is that if you're still using benzodiazepines, don't. There are really better ways to sedate people, more safe ways to sedate people. You can still deliver all the sedation you need, but at the same time minimize some of the complications associated with sedation and with mechanical ventilation.

Announcer: Interesting, informative, and all in the name of better health. This is The Scope Health Sciences Radio.


For Patients




Sign Up For Weekly Health Updates

Get weekly emails of the latest health information from The Scope


Subscribe on Itunes Download Podcast